Alert archive / Vermont / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 1, 2006, 12:59 PM EDT for Washington County, Vermont. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2006, 12:59 PM EDT (16:59 UTC)
- Expired
- Jul 1, 2006, 1:21 PM EDT
- In force
- 22 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Washington County, VT
The radar
The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 1:05 PM EDT | HAIL 1 | Waitsfield, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 011700 SVRBTV VTC023-011730- /O.NEW.KBTV.SV.W.0039.060701T1659Z-060701T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1259 PM EDT SAT JUL 1 2006 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN CENTRAL VERMONT * UNTIL 130 PM EDT. * AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR WAITSFIELD...AND MOVING EAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTHFIELD AND RIVERTON THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE HAIL. MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4426 7286 4414 7290 4410 7264 4419 7260 $$ JN
2 follow-up statements
000 WWUS51 KBTV 011707 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 107 PM EDT SAT JUL 1 2006 VTC023-011730- /O.CON.KBTV.SV.W.0039.000000T0000Z-060701T1730Z/ WASHINGTON VT- 107 PM EDT SAT JUL 1 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR CENTRAL WASHINGTON COUNTY... AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR WAITSFIELD...OR ABOUT 11 MILES SOUTHWEST OF MONTPELIER...MOVING SOUTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTHFIELD...ROXBURY AND RIVERTON. LAT...LON 4426 7286 4414 7290 4410 7264 4419 7260 $$ JN
000 WWUS51 KBTV 011721 SVSBTV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 121 PM EDT SAT JUL 1 2006 VTC023-011730- /O.CAN.KBTV.SV.W.0039.000000T0000Z-060701T1730Z/ WASHINGTON VT- 121 PM EDT SAT JUL 1 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS CANCELLED... THE THUNDERSTORM WHICH HAS PRODUCED REPORTED QUARTER-SIZED HAIL OVER THE WAITSFIELD AREA HAS DISSIPATED AND IS MOVING SOUTHEAST INTO ORANGE COUNTY...REDUCING THE THREAT OF SEVERE WEATHER. LAT...LON 4426 7286 4414 7290 4410 7264 4419 7260 $$ JN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:32 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 1, 10:32 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1032 AM EDT SAT JUL 1 2006 .SHORT TERM /REST OF TODAY/... VISIBLE SATELLITE LOOP SHOWING AREA OF CU ALONG A WEAK BOUNDARY ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT AT THIS TIME...WITH COMPOSITE RADAR LOOP SHOWING SOME WIDELY SCATTERED SHOWERS DEVELOPING ACROSS SAINT LAWRENCE AND FRANKLIN COUNTIES IN NORTHERN NEW YORK AT THIS TIME AS WELL. BUFKIT SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT THIS AFTERNOON...SO WILL UPDATE THE ZONE FORECASTS AND GO WITH A 20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM FOR TODAY. WILL ALSO MAKE SOME MINOR TWEEKS TO WIND SPEEDS ANDS DIRECTIONS IN THE ZONES AS WELL. OTHERWISE...NO CHANGES TO THE REMAINDER OF THE FORECAST AT THIS TIME. && .PREV DISCUSSION... /ISSUED 408 AM EDT SAT JUL 1 2006/ SHORT TERM /TODAY THROUGH MONDAY NIGHT/... ACTIVE SHORT TERM WX PATTERN CONTINUES ACROSS THE NORTH COUNTRY OVER COURSE OF NEXT 36 HOURS...AS WEAK HIGH PRESSURE GIVES WAY TO AMPLIFIED AND HIGHLY DYNAMIC SYSTEM APPROACHING FROM GREAT LAKES TONIGHT. LATEST SYNOPTIC MAP PLACES WEAK/FLAT RIDGING FROM SFC TO MID LVLS ACROSS NERN QUARTER OF NATION AT THIS HOUR W/MAINLY CLR TO PC CONDS AREA WIDE. AN ISOLD SHOWER OR TWO HAS DEVELOPED ACROSS NRN NY EARLY THIS MORNING...BUT NOT EXPECTING ANY ADDL DEVELOPMENT THROUGH SUNRISE. SFC TROUGH NORTH OF SLV ACROSS SC ONTARIO/QUEBEC DRIFTING SLOWLY SOUTH AT THIS HOUR...AND EXPECT THIS FEATURE TO LIMP SLOWLY SOUTH TODAY AND BECOME STATIONARY JUST NORTH OF BORDER LATER TODAY BEFORE LIFTING NORTHWARD AS A WARM FRONT OVERNIGHT. MODELS STILL HINTING AT WDLY SCT CONVECTION ALONG THIS BNDRY FROM A CYOW-CYUL-CYSC LINE LATER THIS AFTERNOON AND SEE NO REASON TO DISCOUNT THIS SCENARIO ATTM AS AT LEAST SOME MOISTURE CONVERGENCE AND INSTABILITY STILL EVIDENT IN MODEL SOUNDINGS/PROGS. CANNOT COMPLETELY RULE OUT A STRAY SHOWER OR STORM ALONG NORTHERN BORDER LATER TODAY...BUT WILL LEAN CLOSER TO GFS SOLN AT THIS POINT AND PRECLUDE MENTION OF ANY PCPN. AMPLE BNDRY LYR MIXING TO ABOVE 850 HPA LVL ALONG W/MEAN 850 HPA TEMPS IN THE 12-14C RANGE ARGUE FOR A NICE REBOUND TO SUMMERTIME TEMPS TODAY...WITH MANY LOCALES CLIMBING INTO THE 80S UNDER AMPLE SUN. GENERAL WX THEN BECOMES RATHER CONCERNING LATER TONIGHT..ESP NORTHERN NEW YORK AS AFOREMENTIONED WARM FRONT LIFTS NORTH INTO CANADA AND POTENTIAL CONVECTIVE COMPLEX PUSHES EASTWARD FROM GREAT LAKES STATES OVERNIGHT. DESPITE STABLE LOWER NOCTURNAL BNDRY LYR...TREMENDOUS LL JET MAX FROM 45 TO 55KT FROM 2-3KFT SURGES INTO NRN NY...ESP SLV AFTER 06Z ABOVE SHALLOW INVERSION (ONLY 1KFT) AS PCPN APPROACHES. NOT FULLY CONFIDENT THAT ANY OF THESE SPEEDS WILL MIX DOWN...BUT DUE TO STRENGTH OF JET...AND POSSIBILITY THAT CONVECTION WILL OCCUR (NEG SHOWALTER INDICES)...WILL OPT FOR ENHANCED WORDING IN ANY STORMS ACROSS WRN PORTIONS OF NRN NY...MAINLY SLV/WRN DACKS LATER TONIGHT. FURTHER EAST...DEEPER NOCTURNAL BNDRY LYR AND WEAKENING TREND OF CONVECTION SHOULD PRECLUDE ANY MENTION OF STRONG STORMS. BY SUNDAY...ENTIRE FA IN WARM SECTOR OF IMPRESSIVE AUTUMN LIKE SYSTEM RACING ACROSS SRN ONTARIO/QUEBEC. AMPLE SHEAR PARAMETERS COMBINED W/SFC BASED INSTABILITY AND WARM BNDRY LYR CONDS ARGUE FOR ADDL STRONG CONVECTIVE ACTIVITY ACROSS MUCH OF AREA. BEST FORCING TO OCCUR ACROSS THE NORTH THROUGH EARLY AFTERNOON...AND ACROSS THE SOUTH FROM MID TO LATE AFTERNOON HOURS. SOUNDING PROFILES WOULD SUGGEST BOTH STRONG WIND AND LARGE HAIL (LOWER WBZ HEIGHTS) POTL EXISTS W/STRONGER CELLS. AFTERWARDS...MAINLY CLEAR AND SEASONABLY COOL SUNDAY NIGHT AS FRONTAL BNDRY SAGS SOUTHWARD INTO SRN NEW ENGLAND...THEN MAINLY SUNNY/PC AND SEASONABLY WARM FOR MONDAY AS SHORTWAVE RIDGING AFFECTS REGION. SOME HINTS THAT ADDL SHORTWAVE ENERGY MAY AFFECT FA LATER MONDAY NIGHT (AFTER MIDNIGHT) W/ADDL CONVECTIVE ACTIVITY. THIS FEATURE APPEARS RATHER INNOCUOUS PER MODEL SOUNDINGS/DYNAMICS...BUT WITH INHERITED FCST ALREADY HAVING MENTION OF PCPN FOR THIS PERIOD...SEE NO REASON TO DISCOUNT ATTM. LONG TERM /TUESDAY THROUGH FRIDAY/... NO CHGS TO EXTENDED PORTIONS OF FCST ATTM. LATEST OPERATIONAL SOLNS ADVERTISE BROAD SW FLOW FROM SFC TO ALOFT THROUGH MOST OF THE PERIOD AS LARGE UPPER TROUGH/CLOSED LOW DUMBBELL SLOWLY SOUTHWARD ACROSS NE CONUS. RATHER MOIST BNDRY LYR CONDS COMBINED WITH AVBL DYNAMICS WILL ARGUE FOR A CONTINUED CHC OF MAINLY AFTERNOON/EARLY EVE CONVECTION MOST DAYS...WITH BEST CHC OF DRY WEATHER WOULD APPEARING TO COME BY LATER WED INTO WED NT AS FLOW INITIALLY BACKS. TEMPS TO REMAIN NEAR SEASONAL EARLY JULY NORMS...PERHAPS SLIGHTLY BLW NORMAL ON A FEW DAYS DUE TO MORE CLOUD COVER. AVIATION... FEW CLOUDS ARE EXPECTED ACROSS THE AREA THIS MORNING AND AFTERNOON RESULTING IN VFR CONDITIONS. THE ONLY EXCEPTION TO THIS WILL BE BETWEEN 08Z AND 12Z WHERE AREAS OF LOW CLOUDS AND FOG CAN BE EXPECTED...ESPECIALLY AT KSLK AND KMPV. THIS WILL RESULT IN A PERIOD OF IFR AND LIFR CONDITIONS AT THESE LOCATIONS. WINDS WILL BE INCREASING FROM THE SOUTH AND SOUTHWEST TODAY WITH HIGHER GUSTS IN THE LARGER VALLEYS LATER TODAY AND TONIGHT. NO PRECIPITATION IS EXPECTED THROUGH THIS PERIOD...BUT SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO NORTHERN NEW YORK AFTER 06Z TONIGHT. CLIMATE... THE 6.77 INCHES OF RAINFALL RECORDED THIS PAST MONTH MAKES JUNE 2006 THE FIFTH WETTEST ON RECORD IN BURLINGTON. BELOW ARE THE TOP FIVE WETTEST JUNES ON RECORD. 1. 9.22 INCHES...1922 2. 8.66 INCHES...1998 3. 7.69 INCHES...1973 4. 7.35 INCHES...1957 5. 6.77 INCHES...2006 && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...WGH
Hazardous weather outlook, Jul 1, 4:21 AM EDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 421 AM EDT SAT JUL 1 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-020830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 421 AM EDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT ANY CONCERNS FOR ACTIVE WEATHER WILL COME LATE TONIGHT SHOWERS AND THUNDERSTORMS MOVE INTO NORTHERN NEW YORK WELL AFTER MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS. THE MOST LIKELY AREAS TO EXPERIENCE THESE STORMS WILL BE THE SAINT LAWRENCE VALLEY AND WESTERN PORTIONS OF THE NORTHERN ADIRONDACKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE ATMOSPHERE WILL BECOME UNSTABLE ACROSS THE ENTIRE AREA ON SUNDAY AND WITH FAVORABLE WIND SHEAR OVER THE AREA...THE POTENTIAL WILL EXIST FOR STRONG STORMS. DRY WEATHER RETURNS ON MONDAY AS A WEAK AREA OF HIGH PRESSURE BUILDS INTO THE REGION. THE PATTERN WILL BECOME UNSETTLED ONCE AGAIN BEGINNING ON INDEPENDENCE DAY AND CONTINUING INTO WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. A DRYING TREND IS EXPECTED TO TAKE PLACE ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY FOR ANOTHER DAY OF POTENTIALLY STRONG STORMS OVER THE ENTIRE AREA. EVENSON
In the hours before
Local storm report, Jul 1, 12:45 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1245 PM EDT SAT JUL 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL BLACK BROOK 44.47N 73.73W
07/01/2006 E0.88 INCH CLINTON NY TRAINED SPOTTER
1150 AM HAIL AUSABLE FORKS 44.44N 73.68W
07/01/2006 E0.88 INCH CLINTON NY TRAINED SPOTTER
&&
GERALDMThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:07 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 23 min |
| Jul 1, 1:25 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 23 min |
| Jul 1, 3:20 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex | 19 min |
| Jul 1, 3:32 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 27 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.